Ice Storm, Grayson
- When
- February 3, 10:00 AM EST to 1:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Low pressure moved across the Middle Atlantic States February 3rd and brought significant ice accumulations to Grayson County in Southwest Virginia. Anywhere from one-third to one-half inch of ice accretion was reported, with the higher amounts in the western section of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Low pressure moved across the Middle Atlantic States February 3rd and brought significant ice accumulations to Grayson County in Southwest Virginia. Anywhere from one-third to one-half inch of ice accretion was reported, with the higher amounts in the western section of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 3, 6:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EST THU FEB 3 2005
.SHORT TERM (REST OF TODAY)...
HAVE ISSUED AN UPDATE TO SHIFT MORE TO A WINTRY MIXTURE OF
PRECIPITATION. WE HAVE HAD REPORTS OF MORE SLEET AND FREEZING RAIN
THAN SNOW IN MOST AREAS. LOOKS LIKE THE AREA WITH THE WINTER STORM
WARNING IN THE NORTHERN MOUNTAINS OF NC AND GRAYSON/CARROLL COUNTIES
VA MAY REACH A QUARTER INCH OF ICING. IN ADDITION...I ISSUED A
WINTER STORM WARNING FOR GREENBRIER COUNTY WHERE THEY WILL LIKELY
GET ANOTHER INCH OF SNOW AND HAVE 4 TO 6 INCHES OF SNOW COUNTYWIDE.
&&
.PREVIOUS DISCUSSION...
(ISSUED 400 AM EST THU FEB 3 2005)
SHORT TERM (TODAY)...
UPPER LOW MOVING INTO THE LOWER OHIO VALLEY EARLY THIS MORNING HAS A
SURFACE REFLECTION OF A WEAK SFC LOW AND INVERTED TROF MOVING INTO
FAR SW VA. AREA RADARS SHOW PCPN CONTINUING TO STREAM NEWD ACROSS
THE REGION. LOOKS LIKE THE PEAK OF THE PCPN IN THE MTNS WILL BE THIS
MORNING...THEN HEAVIER PCPN COULD CONTINUE INTO EARLY AFTERNOON IN
THE PIEDMONT. I HAVE ADJUSTED THE TIMING IN THE GRIDS FOR A QUICKER
ENDING TO THE PCPN TODAY...AND I ALSO LOWERED SNOW AND SLEET
ACCUMULATION AMOUNTS ALL AREAS AS THERE HAS BEEN MOSTLY SLEET WHERE
THE HEAVIER PCPN HAS OCCURRED OVERNIGHT...ONLY EXCEPTION IS UP
TOWARD THE GREENBRIER VALLEY WHERE THERE HAVE BEEN REPORTS OF 2 TO 3
INCHES OF SNOW. KEPT THE WINTER STORM WARNING IN THE NORTHERN MTNS
NC AND GRAYSON/CARROLL COUNTIES VA WITH A RANGE OF 3 TO 6
INCHES...BUT WILL HAVE A TOUGH TIME REACHING THE UPPER LIMIT. I
DOWNGRADED THE WARNING FOR WILKES AND SURRY COUNTIES NC TO AN
ADVISORY.
LONG TERM (TONIGHT THROUGH WEDNESDAY)...
LOW PRESSURE SHOULD BE MOVING OFF TO THE EAST OF THE CWA
TONIGHT...LEAVING LINGERING PRECIP ACROSS EXTREME EASTERN AREAS OF
THE CWA...AND ALONG THE WESTERN UPSLOPE REGIONS. TEMPERATURES
SHOULD REMAIN SLIGHLY BELOW NORMAL FRIDAY. THEN DRY WEATHER SETS UP
THROUGH SUNDAY...WITH WARMER TEMPERATURES ALSO SPREADING ACROSS THE
REGION INTO THE WEEKEND. THIS SHOULD HELP TO QUICKLY MELT ANY
WINTRY PRECIP THAT FALLS TODAY THIS AFTERNOON.
NEXT WEATHER MAKER WILL DEVELOP ACROSS THE PLAINS ON MONDAY. SYSTEM
WILL BE A SLOW MOVER...AND GULF MOISTURE IS EXPECTED TO MOVE
NORTHWARD IN ADVANCE OF THIS SYSTEM THROUGH WEDNESDAY. NET RESULT
WILL BE A WET START TO THE WORKWEEK NEXT WEEK. THIS SHOULD LAST AT
LEAST THROUGH WEDNESDAY.
AVIATION...
WINTRY PRECIP MIXTURE OF SN...PL...FZRA...AND RA SLOWLY ARRIVING
ACROSS THE CWA EARLY THIS MORNING. AHEAD OF THE PRECIP...CIGS
WILL LOWER THROUGH THE NIGHT. ALTHOUGH SOME LIGHT MIXED PRECIP
WILL FALL OVERNIGHT...MOST OF THE HEAVIER PRECIP WILL OCCUR
DURING THE DAY THURSDAY...MAINLY BETWEEN 12 AND 23Z EAST. PRECIP
SHOULD BE ENDING BY 00Z ACROSS MUCH OF THE CWA. OVERALL...WX
WILL REDUCE CIGS INTO MVFR RANGE...OCCASIONALLY IFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FOR VAZ015-VAZ016 FROM 4 AM THURSDAY TO 1
PM THURSDAY.
...WINTER WEATHER ADVISORY FOR VAZ007-VAZ009-VAZ010-VAZ011-VAZ012-
VAZ013-VAZ014-VAZ017-VAZ018-VAZ019-VAZ020-VAZ022-VAZ023-
VAZ032-VAZ033-VAZ034-VAZ043-VAZ044-VAZ045-VAZ058 TO 1 PM.
NC...WINTER STORM WARNING FOR NCZ001-NCZ002-NCZ018 FROM 4 AM
THURSDAY TO 1 PM THURSDAY.
...WINTER WEATHER ADVISORY FOR NCZ003-NCZ004-NCZ005-
NCZ006-NCZ019-NCZ020 TO 4 PM THURSDAY.
WV...WINTER STORM WARNING FOR WVZ045 TO 1 PM.
WINTER WEATHER ADVISORY FOR WVZ042-WVZ043-WVZ044 TO 1 PM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 743 AM EST THU FEB 3 2005 NCZ001-002-018-VAZ015-016-041020- ALLEGHANY NC-ASHE-CARROLL-GRAYSON-WATAUGA- 743 AM EST THU FEB 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT TODAY. A MIXTURE OF SLEET...SNOW AND POCKETS OF FREEZING RAIN WILL CONTINUE TODAY...BUT BE TAPERING OFF EARLY THIS AFTERNOON. TOTAL SNOW AND SLEET ACCUMULATIONS WILL RANGE FROM 3 TO 6 INCHES. LIGHT ICE ACCUMULATIONS ARE EXPECTED...SEE THE LATEST WINTER STORM WARNING PRODUCT...WSWRNK...FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ007-009>014-017>020-022-023-032>034-045-WVZ042>044- 041020- ALLEGHANY VA-BATH-BEDFORD-BLAND-BOTETOURT-CAMPBELL-CRAIG-FLOYD- FRANKLIN-GILES-MERCER-MONROE-MONTGOMERY-PATRICK-PULASKI-ROANOKE- SMYTH-SUMMERS-SURRY-TAZEWELL-WILKES-WYTHE- 743 AM EST THU FEB 3 2005 .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. A MIXTURE OF SNOW AND SLEET...WITH POCKETS OF FREEZING RAIN IN THE NEW RIVER VALLEY WILL CONTINUE THIS MORNING...BUT BE TAPERING OFF EARLY THIS AFTERNOON. TOTAL SNOW AND SLEET ACCUMULATIONS WILL RANGE FROM 1 TO 3 INCHES. ICE ACCUMULATIONS WILL BE LESS THAN A QUARTER INCH. FOR MORE DETAILS...SEE THE LATEST WINTER STORM WARNING PRODUCT...WSWRNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ043-044-058-041020- CASWELL-HALIFAX-HENRY-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN- 743 AM EST THU FEB 3 2005 .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. A MIXTURE OF SLEET... SNOW...AND POCKETS OF FREEZING RAIN WILL CONTINUE THIS MORNING...THEN TAPER OFF TO RAIN OR SNOW THIS AFTERNOON. TOTAL SNOW AND SLEET ACCUMULATIONS WILL RANGE FROM 1 TO 2 INCHES. ICE ACCUMULATIONS WILL BE LESS THAN A QUARTER INCH. FOR MORE DETAILS...SEE THE LATEST WINTER STORM WARNING PRODUCT...WSWRNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ024-035-046-047-059-041020- AMHERST-APPOMATTOX-BUCKINGHAM-CHARLOTTE-ROCKBRIDGE- 743 AM EST THU FEB 3 2005 .DAY ONE... A MIXTURE OF SNOW AND SLEET...WITH POCKETS OF FREEZING RAIN... WILL CONTINUE THIS MORNING...THEN TAPER OFF THIS AFTERNOON. TOTAL SNOW AND SLEET ACCUMULATIONS WILL AROUND AN INCH. ANY ICE ACCUMULATIONS WILL BE LESS THAN A QUARTER INCH. FOR MORE DETAILS... SEE THE LATEST WINTER STORM WARNING PRODUCT...WSWRNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WVZ045-041020- GREENBRIER- 743 AM EST THU FEB 3 2005 A WINTER STORM WARNING IS IN EFFECT UNTIL EARLY THIS AFTERNOON. EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN. TOTAL SNOW AND SLEET AMOUNTS WILL BE 3 TO 6 INCHES. LIGHT ICE ACCUMULATION IS POSSIBLE. AMS
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437090.